Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 232, NWS Jacksonville, FL

August 1, 2003Brantley County, Ware County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 1, 2003, 4:22 PM EDT for Brantley County, Ware County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 4:22 PM EDT (20:22 UTC)
Expired
Aug 1, 2003, 5:00 PM EDT
In force
38 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Brantley County, GA, Ware County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 012022
SVRJAX
GAC025-299-012100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 PM EDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BRANTLEY COUNTY IN SOUTHEAST GEORGIA
  EAST CENTRAL WARE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 500 PM EDT

* AT 421 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 5 MILES SOUTHWEST OF       
  HOBOKEN OR JUST SOUTH OF HIGHWAY 82 ALONG THE BRANTLEY AND WARE    
  COUNTY LINE...NEARLY STATIONARY.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 500 PM EDT...
  HOBOKEN...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS.

LAT...LON 3107 8225 3110 8206 3121 8213 3121 8229
$$

DEESE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:45 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 1, 2:45 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT FRI AUG 1 2003

CURRENTLY...IN THE UPPER LEVELS...STILL A VERY WK VORT MAX OVER THE
AREA TODAY. AMPLIFYING TROF EXTENDS FROM SLOW-MOVING LOW OVER NE MN
TO THE GULF COAST NEAR KMOB. DRY AIR EVIDENT IN NW FLOW FILTERING
INTO THE SE US PER H2O VAPOR IMAGERY. TUTT CELL STILL OVER S CENTRAL
GOMEX. AT THE SFC...HIGH PRES RIDGE HAS WEAKENED A BIT...BUT SHIFTED
A BIT FARTHER N. THIS MORNINGS BIG BEND PRECIP STARTED EARLIER...
AND WAS THUS WEAKER AS IT SHIFTED ACROSS THE PENINSULA. AS A
RESULT...RESIDUAL CLOUDINESS HAS STABILIZED THE ATMOSPHERE OVER MOST
OF NE FL...WITH MOST OF CURRENT TSTM ACTIVITY STRETCHING FROM NEAR
KSSI TO THE SUWANNEE VALLEY.

PUBLIC...ENUF SUN AND INSTABILITY LATE THIS AFTN SHOULD BE ABLE TO
GENERATE MORE TSTMS OVER FL ZONES. HOWEVER...WILL KEEP 20-30%
EVENING POPS OVER MOST OF NE FL WITH 30-40% POPS OVER GA. SIMILAR
SCENARIO ON SAT. ON SUN...LESS DYNAMIC ENERGY OVER THE AREA AS TROF
AMPLIFIES A BIT FARTHER W OF ARE. SHOULD SEE MORE SEABREEZE ACTIVITY
WITH STORMS FOCUSING ON INLAND AREAS BEFORE SLOWLY SHIFTING BACK
TOWARD THE COAST.

EXTENDED...MADE FEW CHANGES TO ONGOING PACKAGE. DID NOTICE THAT...
ALTHO GFS GRAPHICAL GUIDANCE HAS A FAIRLY WELL-DEFINED FRONT
APPROACHING FROM THE NW ON THU AND FRI...THE MOS POPS NEVER INCREASE
DURING THAT PERIOD. LOOKING AT THE ENSEMBLE GFS...VERY LITTLE
STANDARD DEVIATION FROM EACH RUN. WILL GO NEAR CLIMO THRU THE PERIOD.

MARINE...NO HEADLINES AND LITTLE CHANGE.

FIRE WX...NO CONCERNS.

PRELIMINARY POINT TEMPS/POPS...
AMG 71 89 72 89 / 40 50 20 50
SSI 76 87 73 88 / 30 50 30 40
JAX 74 89 72 90 / 20 50 30 40
SGJ 75 87 74 87 / 20 50 30 40
GNV 72 91 72 90 / 20 60 30 50
OCF 72 91 72 91 / 20 60 30 50

JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CARROLL/CAMP/KERNS
Hazardous weather outlook, Aug 1, 1:30 PM EDT, 2 hours 52 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-012200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
AFTERNOON AND EVENING HOURS. THE MOST NUMEROUS STORMS WILL AFFECT
SOUTHEAST GEORGIA...ALTHOUGH THUNDERSTORMS MAY RE-DEVELOP ACROSS
NORTHEAST FLORIDA LATER IN THE AFTERNOON. THE MAIN CONCERN WITH
THUNDERSTORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING...AND HEAVY
RAINFALL OF 2 TO 3 INCHES PER HOUR WHICH WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE
AREAS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING AND WIND GUSTS OF 40 TO 50 MPH.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE AFTERNOON
AND EVENING.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:05 PM EDTSevere Thunderstorm WarningJAXCamden40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.